Illinois, 2006Flash Flood and Heavy Rain in Illinois, May 31, 2006
May 31, 2006 · NWS DVN · 7 events in 1 county or zone
Thunderstorms developed in a moist to near tropical atmosphere along a stationary front from northern Missouri into central Illinois. The high moisture content of the atmosphere combined with the slow movement of the storms resulted in excessive rainfall.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in a moist to near tropical atmosphere along a stationary front from northern Missouri into central Illinois. The high moisture content of the atmosphere combined with the slow movement of the storms resulted in excessive rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 2:32 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, May 31, 2:32 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT WED MAY 31 2006
.SYNOPSIS...
LATEST SFC AND MSAS ANALYSIS WAS INDICATING A NEAR QUASI-STATIONARY
FRONT DRAPED FROM EAST OF DETROIT...THROUGH NORTH CENTRAL IN...
CENTRAL IL JUST SOUTHEAST OF THE LOCAL CWA...AND ACRS NORTHERN MO
INTO NORTHEAST OK. REGIONAL 88D LOOPS AND VIS SATELLITE IMAGERY WERE
INDICATING IMPRESSIVE LINE OF CONVECTION ALL ALONG THIS FEATURE.
CONVECTION ACRS NORTHERN MO AIDED BY VORT SEEN ON W/V IMAGERY
ROTATING OVER THE WESTERN AND CENTRAL PART OF THE STATE. A WEAK SFC
WAVE RIPPLING ALONG THE BOUNDARY INTO WEST CENTRAL IL WAS ACTUALLY
CAUSING A BIT OF A SURGE OF THE FEATURE NORTHWARD TOWARD THE DVN CWA
SOUTHERN PERIPHERY. LARGE POOL OF HIGH SFC DPTS IN THE 65 TO 70 F
RANGE IN VIEW OF MAIN BOUNDARY...BUT EVEN LOW TO MID 60 DPTS WERE
STILL POOLED POST-FRONTALLY UP TO THE I80 CORRIDOR AND INTO NORTHWEST
IL.
.SHORTER TERM...TONIGHT...
THE RATHER WEAK VORT OVER THE WEST HALF OF MO WILL LOOK TO CONTINUE
TO GET DRAWN TO THE NORTHEAST BETWEEN DIGGING NORTHERN PLAINS WAVE
AND APPALACHIANS UPPER RIDGE...WITH ITS NORTHERN LOBE MAKING IT UP
ACRS CENTRAL INTO NORTHEAST IL BY 12Z THU. THIS COMBINED WITH
LINGERING DIRECT DEEP COLUMN CIRCULATION OFF RIGHT ENTRANCE REGION
OF NORTHWEST GRT LKS H25 MB JET MAX WILL BE ENOUGH UPPER SUPPORT
OVER ADEQUATE LLVL THTA-E FEED AND CONVERGENCE TO FUEL THE ONGOING
NORTHCENTRAL AND NORTHEAST MO MCS WELL INTO THE EVENING HOURS WITH
IT MAKING IT AT LEAST INTO THE FAR SOUTHERN CWA. WILL GO WITH
LIKELY POPS AND LOCALLY HEAVY RAIN WORDING IN THE FAR SOUTH THIS
EVENING...WITH ISOLATED SEVERE WITH CORE DUMPS INDUCING 60 MPH
BURSTS AND MELTING HAIL STONES POSSIBLY MAINTAINING TO NICKEL SIZE
AT THE SFC. BETTER LLJ AND THUS THTA-E FEED WILL GET SHUNTED TO THE
SOUTHEAST OF THE CWA BY MIDNIGHT...AND EXPECT A WANE OF THE ACTIVITY
BY THEN AND INTO THE OVERNIGHT. DEEPENING POST FRONTAL NORTHEAST FLOW
WILL BRING SOME DRYING AND CLEARING ACRS THE NORTHWEST THIRD TO HALF
OF THE CWA AS THE NIGHT PROGRESSES...AND EXPECT A NICE TEMP GRADIENT
BY MORNING FROM THE NORTHWEST-TO-SOUTHEAST...POSSIBLY RANGING FROM
THE MID 50S IN THE FAR NORTHWEST...TO THE MID 60S AROUND MACOMB.
DEPENDING ON SOME CLEAR OUT OR DECAY IN LINGERING MID DECK...LIGHT
CONVERGENT FLOW IN STILL JUICED BOUNDARY LAYER MAY BE CONDUCIVE TO
FOG FORMATION ACRS THE SOUTHEAST HALF TO THIRD OF THE CWA LATE
TONIGHT...AND WILL MAINTAIN FOG WORDING ALREADY ADVERTISED IN THE
GRIDS.
..12..
LONGER TERM...THURSDAY THROUGH NEXT WEDNESDAY...
THURSDAY THE PERIOD OF MAIN CONCERN...WITH A SHORTWAVE DROPPING
SOUTHEAST ACROSS MINNESOTA AND WISCONSIN DURING THE DAY ON THURSDAY
AND INTO THE EVENING. THE GFS MOVES THIS WAVE THE FASTEST...WITH
THE NAM AND NGM SLOWER. THE SLOWER TIMING ALLOWS MORE DAYTIME
HEATING AHEAD OF THE SHORTWAVE...AND WOULD HAVE THE GREATEST SEVERE
THREAT. THIS BEING A MAINLY NORTHWEST FLOW EVENT...WITH FAIRLY
STRONG DIRECTIONAL SHEAR AND A FAIRLY CLASSIC INVERTED V BOUNDARY
LAYERS WOULD LEAD TOWARDS STORMS WITH A FAIRLY HIGH WIND THREAT.
MUCH DEPENDS ON THE TIMING OF THE WAVE...AND HOW MUCH WE CAN
DESTABILIZE AHEAD OF IT. CLOUDS FROM CONVECTION ACROSS SOUTHERN MO
MAY KEEP TEMPERATURES COOLER SOUTH. GREATEST THREAT IS
ACROSS THE FARTHEST NORTHERN COUNTIES OF THE CWA...CLOSER TO THE WAVE
ITSELF...AND WHERE TEMPERATURES SHOULD WARM THE MOST. THIS WILL NEED
MONITORING FOR LATER DEVELOPMENTS.
THURSDAY NIGHT ONCE THE WAVE MOVES PAST THE AREA WE RETURN TO
NORTHERLY FLOW WITH A SURFACE RIDGE SETTLING IN. FRIDAY THE
SURFACE RIDGE BECOMES FIRMLY ENTRENCHED OVER THE FORECAST AREA...TO
KEEP THINGS QUIET AND SEASONABLY WARM FRIDAY AND FRIDAY NIGHT.
THOUGH A RIDGE WILL HAVE SETTLED ACROSS THE AREA FOR SATURDAY AND
SUNDAY...A VERY WEAK BOUNDARY WILL LINGER ACROSS THE AREA WHICH ANY
LITTLE RIPPLE IN THE NORTHWEST FLOW WILL HAVE TO WORK UPON. THE GFS
HAS THE MOST DISCERNIBLE DEPICTION OF THIS RIGHT NOW...WITH THE
OTHER MODELS WEAKER AND WITH SLIGHTLY DIFFERENT TIMING. IT DOES
APPEAR TO BE STRONGER ON SUNDAY THAN ON SATURDAY...AND THE MAIN
RIDGE AXIS WILL BE EAST OF US ON SUNDAY...SO HAVE CONFINED SOME LOW
20 POPS FOR SUNDAY AND SUNDAY NIGHT...BUT LEFT SATURDAY AND SATURDAY
NIGHT DRY. TEMPERATURES TO BE WARMER THAN NORMAL...THOUGH NOT
OUTRAGEOUSLY SO LIKE LAST WEEKEND...WITH HIGHS IN THE UPPER 70S TO
MID 80S. BY MONDAY THE SURFACE RIDGE EASES OFF TO THE EAST AND WE
GET INTO RETURN FLOW AHEAD OF THE NEXT SYSTEM. MONDAY SHOULD BE
ANOTHER STEAMBATH DAY. MODELS ARE SUFFERING FROM SOME TIMING
DIFFERENCES FOR THIS TUESDAY SYSTEM...AND HAVE GONE WITH THE SLOWER
GFS/DGEX TIMING. THUS...IT LOOKS LIKE A CHANCE OF PRECIPITATION BOTH
MONDAY NIGHT AND TUESDAY AS THE FRONT MOVES THROUGH FAIRLY SLOWLY.
WEDNESDAY LOOKS A LITTLE COOLER AS WE REMAIN IN CLOUDS AND
NORTHEAST FLOW AT THE SURFACE...THOUGH THE 850MB TEMPS DO NOT
DROP OFF THAT MUCH. ..LE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
12/LE
Hazardous weather outlook, May 31, 4:00 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED MAY 31 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT WITH
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE SOUTH OF AN OTTUMWA IOWA TO STERLING
ILLINOIS LINE.
THERE ARE NO CLEAR SIGNALS REGARDING THE POTENTIAL FOR SEVERE STORMS
THIS AFTERNOON OR EVENING. IF SEVERE STORMS WOULD DEVELOP...THEY
WOULD BE PULSE TYPE STORMS WITH MARGINALLY SEVERE HAIL AND WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.
ALTHOUGH LESS CERTAIN...THERE APPEARS TO BE A CHANCE OF
THUNDERSTORMS SATURDAY NIGHT THROUGH NEXT MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Heavy Rain, McDonough
- When
- May 31, 4:10 PM CST to 4:30 PM CST
- Where
- McDonough County, 2 mi WSW of Macomb
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
0.70 inches of rain in 20 minutes; street flooding.
Heavy Rain, McDonough
- When
- May 31, 4:20 PM CST to 5:05 PM CST
- Where
- McDonough County, 4 mi WSW of Colchester
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
1.05 inches of rain in 45 minutes
Flash Flood, McDonough
- When
- May 31, 4:25 PM CST to 7:30 PM CST
- Where
- McDonough County, Macomb
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Major flooding of several streets with water depths ranging from 6 inches to near 2 feet. Water up to the doors of some businesses.
Heavy Rain, McDonough
- When
- May 31, 4:44 PM CST
- Where
- McDonough County, Macomb
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Heavy Rain, McDonough
- When
- May 31, 4:46 PM CST
- Where
- McDonough County, 4 mi SE of Macomb
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Location is just south of the intersection of U.S. 67 and 1050N and is a known low spot. Spotter reported water covering U.S. 67 less than 6 inches deep.
Heavy Rain, McDonough
- When
- May 31, 5:16 PM CST
- Where
- McDonough County, 1 mi NE of Colmar
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Ditches full with water; water on road to a depth of 2 inches.
Heavy Rain, McDonough
- When
- May 31, 5:40 PM CST
- Where
- McDonough County, Macomb
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Several reports of 2.25 to 2.50 inches of rain around central Macomb.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512739, 5512741, 5512738, 5512740, 5512744, 5512743, 5512742.